Alert archive / Michigan / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 39, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 18, 1996, 11:09 AM EDT for Clare County, Isabella County, Michigan. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1996, 11:09 AM EDT (15:09 UTC)
- Expired
- May 18, 1996, 11:45 AM EDT
- In force
- 36 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Clare County, MI, Isabella County, MI
The radar
The Grand Rapids radar (KGRR), 117 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 11:20 AM EDT | Hail 0.75 | Clare, MI | |
| May 18, 11:25 AM EDT | Hail 0.75 | Loomis, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 3.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 375 J/kg
- Mixed-layer CIN
- -457 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 181508 SVRGRR MIC035-073-181545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1109 AM EDT SAT MAY 18 1996 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL LOWER MICHIGAN ...SOUTHEASTERN CLARE COUNTY...NORTHERN ISABELLA COUNTY AT 1105 AM EDT...GRAND RAPIDS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM BETWEEN BRINTON AND BEAL CITY IN ISABELLA COUNTY. THIS STORM WAS MOVING TO THE NORTHEAST AROUND 40 MPH...AND WILL AFFECT LOOMIS...ROSEBUSH AND CLARE THROUGH 1130 AM. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS STORM. IF YOU ARE CAUGHT OUTSIDE SEEK SHELTER FROM THIS SEVERE THUNDERSTORM IN A STRONG BUILDING. DAMAGING WIND... LARGE HAIL AND DEADLY LIGHTNING ARE ALL POSSIBLE IN A SEVERE THUNDERSTORM. STAY INSIDE... AWAY FROM WINDOWS... UNTIL THE ST&ORM HAS PASSED. RJD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:06 AM EDT, 9 hours 3 minutes earlier.
Area forecast discussion, May 18, 2:06 AM EDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 205 AM EDT SAT MAY 18 1996 NSAT IR LOOP SHOWS CONVECTION CONTINUING TO FIRE ALONG FRONT FROM MN SOUTH TO OKC. LARGE TSTM COMPLEX IN NRN MN IS BEGINNING TO WEAKEN AS TRW TO ITS SOUTH ROBS SOME OF THE ENERGY AVAILABLE TO IT. SOME OF THE TRW HAVE BEGUN TO WEAKEN A LITTLE DURG THE PAST HOUR MAINLY FROM 30I SOUTH TO SERN KS. GENERALLY CLEAR SKIES WERE NOTED OVER THE FA ALTHOUGH FOG WAS PREVALENT ALONG THE WARM FROM FROM LAN/JXN EAST. TONIGHTS QUESTION IS WHEN/IF THE TRW TO THE WEST WILL MAKE INTO SW LWR MI. 00Z RAOBS SHOWED A PRETTY STRONG CAP OVER THE FA BUT GRIDDED DATA FROM 00Z SHOWED SLIGHTLY COOLER MID LVL TEMPS ADVECTING IN OVERNIGHT. THIS WILL NO DOUBT ACT TO REDUCE THE CAP A LITTLE. SOMETHING TO CONSIDER THOUGH IS THE TIME OF NIGHT. THERE`S NOT EXACTLY AN ABUNDANCE OF SFC HEATING TAKING PLACE AND IN ADDITION, LAKE MI IS STILL PRETTY COLD COMPARED TO THE AMBIENT AIR TEMP. IF THE LINE OF TSTMS CONTINUES AT ITS PRESENT CLIP, IT SHOULD MOVE INTO SW LWR AROUND DAYBREAK. BUT I DO NOT BELIEVE SVR WX IS IN THE OFFING DUE TO SO MANY ENVIRONMENTAL THINGS GOING AGAINST IT. IT LOOKS LIKE THE FRONT WILL MOVE EAST THRU THE FA LATE MORNING AND CONTINUE MOVING EAST. NOT A LOT OF WX BEHIND THE FRONT, JUST MORE HEAT. GRIDDED DATA POINTS TO PARTLY CLOUDY CONDITONS FOR THE NEXT 24 HRS. WF
In the hours before
Special weather statement, May 18, 10:49 AM EDT, 20 minutes before
MIZ038>040-044>046-051-052-056>059-064>067-071>074-182050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1047 AM EDT SAT MAY 18 1996 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 400 PM... AT 1045 AM... DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS... WITH A FEW IMBEDDED SEVERE STORMS... FROM NORTH OF GAYLORD SOUTH TO NEAR SIX LAKES IN MONTCALM COUNTY. THESE STORMS WERE MOVING NORTHEAST AT AROUND 45 MPH... AS THE LINE ITSELF PROGRESSED EAST AT AROUND 25 MPH. THESE STORMS WERE FIRING AHEAD OF A COLD FRONT WHICH IS MOVING INTO THE UNSTABLE AIRMASS IN PLACE ACROSS LOWER MICHIGAN. ADDITIONAL STORMS COULD DEVELOP SOUTH OF THE EXISTING STORMS... AND AFFECT THE REMAINDER OF THE WATCH AREA THROUGH EARLY AFTERNOON. AT THE FIRST SIGN OF AN IMPENDING STORM... TOWERING THUNDERHEADS... DARKENING SKIES... LIGHTNING AND INCREASING WIND... MOVE TO A PLACE OF SAFETY. THEN TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. TRH
Special weather statement, May 18, 10:53 AM EDT, 16 minutes before
MIZ038>040-044>046-051-052-056>059-064>067-071>074-182050- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1047 AM EDT SAT MAY 18 1996 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 400 PM FOR MUCH OF WESTERN AND CENTRAL MICHIGAN... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT FOR THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL MICHIGAN: LAKE... OSCEOLA... CLARE... NEWAYGO... MECOSTA... ISABELLA... MONTCALM... GRATIOT... OTTAWA... KENT... IONIA... CLINTON... ALLEGAN... BARRY... EATON... INGHAM... VAN BUREN... KALAMAZOO... CALHOUN... AND JACKSON. AT 1045 AM... DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS... WITH A FEW IMBEDDED SEVERE STORMS... FROM NORTH OF GAYLORD SOUTH TO NEAR SIX LAKES IN MONTCALM COUNTY. THESE STORMS WERE MOVING NORTHEAST AT AROUND 45 MPH... AS THE LINE ITSELF PROGRESSED EAST AT AROUND 25 MPH. THESE STORMS WERE FIRING AHEAD OF A COLD FRONT WHICH IS MOVING INTO THE UNSTABLE AIRMASS IN PLACE ACROSS LOWER MICHIGAN. ADDITIONAL STORMS COULD DEVELOP SOUTH OF THE EXISTING STORMS... AND AFFECT THE REMAINDER OF THE WATCH AREA THROUGH EARLY AFTERNOON. AT THE FIRST SIGN OF AN IMPENDING STORM... TOWERING THUNDERHEADS... DARKENING SKIES... LIGHTNING AND INCREASING WIND... MOVE TO A PLACE OF SAFETY. THEN TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. CORRECTED TO ADD COUNTY NAMES/TRH
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:46 AM EDT | Severe Thunderstorm Warning | GRR | Lake | 29 min |
| May 18, 9:55 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 35 min |
| May 18, 10:17 AM EDT | Severe Thunderstorm Warning | GRR | Clare | 28 min |
| May 18, 10:48 AM EDT | Severe Thunderstorm Warning | GRR | Clare | 27 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.